Alert archive / Wisconsin / River Flood Watches in 2017

River Flood Watch 13, NWS Milwaukee, WI

July 20, 2017Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Jul 20, 2017, 10:08 AM CDT for Green County, Rock County, Wisconsin. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 10:08 AM CDT (15:08 UTC)
Expired
Jul 24, 2017, 4:00 PM CDT
In force
4 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sugar River at Brodhead (BROW3).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05436500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

685 
WGUS63 KMKX 201508
FFAMKX

Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
1008 AM CDT THU JUL 20 2017

...The National Weather Service in Sullivan has issued a Flood Watch 
for the following river in Wisconsin

  Sugar River at
    Brodhead

&& 

WIZ068>069-210308-
/O.NEW.KMKX.FL.A.0013.170720T1508Z-170724T2100Z/
/BROW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1008 AM CDT THU JUL 20 2017

The National Weather Service in Milwaukee/sullivan has issued a
* Flood Watch for
  The Sugar River At Brodhead
* Until Monday.
* At 8 AM Thursday the stage was 3.4 feet.
* Minor flooding is possible.
* Flood stage is 5.0 feet.
* Forecast...Flood stage may be reached Friday morning.

&&
 
LAT...LON 4267 8950 4267 8933 4259 8930 4249 8922 4249 8942 4261 8951

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location        stage  stage    stage/time      Thu  Fri  Sat  Sun

Brodhead         5.0    4.5   3.38 8 AM 7/20    4.4  5.4  5.8  5.5

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days

Brodhead         5.11  3 PM 7/15     0.62          5.80 7 PM 7/22

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

Brodhead: 7 am-1 pm  Thu Jul 20  0.04
Brodhead: 1 pm-7 pm  Thu Jul 20  0.02
Brodhead: 7 pm-1 am  Thu Jul 20  0.00
Brodhead: 1 am-7 am  Fri Jul 21  0.02
Brodhead: 7 am-1 pm  Fri Jul 21  0.04
Brodhead: 1 pm-7 pm  Fri Jul 21  0.16
Brodhead: 7 pm-1 am  Fri Jul 21  1.83
Brodhead: 1 am-7 am  Sat Jul 22  1.14
1 follow-up statement
553 
WGUS63 KMKX 202240
FFAMKX

Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
540 PM CDT THU JUL 20 2017

...The Flood Watch is cancelled for the following rivers in 
Wisconsin...
 
  Sugar River At Brodhead affecting Rock AND Green COUNTIES
 

&& 

WIZ068>069-202310-
/O.CAN.KMKX.FL.A.0013.000000T0000Z-170720T2100Z/
/BROW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
540 PM CDT THU JUL 20 2017

The Flood Watch is cancelled for
  The Sugar River At Brodhead
* At  4:00 PM Thursday the stage was 4.8 feet.
* Forecast...The river is forecast to reach a maximum stage of 5.9 
  feet by early Sunday morning.

&&
 
LAT...LON 4267 8950 4267 8933 4259 8930 4249 8922
      4249 8942 4261 8951

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Thu  Fri  Sat  Sun
Brodhead         5.0   4.5   4.78 04 PM 07/20   4.4  5.3  5.8  5.5

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Brodhead         5.11  03 PM 07/15    2.18       5.90 01 AM 07/23

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

Brodhead: 7 am-1 pm  Thu Jul 20  0.04
Brodhead: 1 pm-7 pm  Thu Jul 20  0.00
Brodhead: 7 pm-1 am  Thu Jul 20  0.00
Brodhead: 1 am-7 am  Fri Jul 21  0.00
Brodhead: 7 am-1 pm  Fri Jul 21  0.04
Brodhead: 1 pm-7 pm  Fri Jul 21  0.04
Brodhead: 7 pm-1 am  Fri Jul 21  1.13
Brodhead: 1 am-7 am  Sat Jul 22  1.07

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Jul 20, 10:02 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 20, 10:02 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1002 AM CDT Thu Jul 20 2017

.UPDATE...

Stationary frontal zone remains draped across far southern
Wisconsin into northern Illinois. While the better upper forcing
has shifted off to our east, there is still a bit of weak warm
advection and frontogenesis response along the front from
southwest Wisconsin into northeast Iowa and northwest Illinois.
Scattered showers were occuring south of the Wisconsin state line
this morning, and this is where the better chance for rain should
remain today. However, given the continued weak forcing along the
front, can't rule out a few showers or storms through this
afternoon. The best chance for this will be in our south along the
Illinois border.

Look for the frontal zone to lift north into southern Wisconsin on
Friday, with moisture transport increasing from late afternoon
into evening. Deep layer moisture will rapidly increase from the
southwest as the front lifts north, with precipitable water
values climbing from around one inch Friday morning, to nearly two
inches late Friday afternoon. Available moisture parameters point
towards high precipitation efficiency, with near parallel mid to
upper flow along the frontal zone. Our concern for heavy rainfall
remains from Friday evening into Saturday morning, and we will be
assessing the need for a Flash Flood Watch today.

&&

.MARINE...

Offshore flow this morning will turn north to northeasterly later
today, with speeds generally under 15 knots. Slight chance for a
shower or storm today, but the better chances for storms arrives
Friday afternoon into Friday night. Prevailing winds and waves
look to remain below Small Craft Advisory levels, although higher
winds and waves are possible in thunderstorms on Friday.

&&

.PREV DISCUSSION... (Issued 658 AM CDT Thu Jul 20 2017)

UPDATE...Showers and t-storms continue to diminish as low level
jet pivotes eastward away from southern WI. Weaker warm air
advection lingers this morning, so wl continue small chance for
t-storms redeveloping later this morning.

AVIATION(12Z TAFS)...Not seeing much indication of MVFR/IFR cigs
yet so postponed low cloud developing. May yet develop later this
morning due to moist low levels and weak frontal boundary passing
through.

PREV DISCUSSION... (Issued 309 AM CDT Thu Jul 20 2017)

SHORT TERM...

TODAY AND TONIGHT - Confidence...Medium.

Strong warm air advection and low level frontogenesis will continue
to carry thunderstorms across southern WI through the early morning.
 The low level jet pivots off to the east after 12Z so expecting a
rapidly diminishing trend through mid-morning.  Main threat is heavy
rainfall as mesoscale analysis reveals considerable MLCin across the
area, but can not rule out an isolated severe.  Several Urban and
Small Stream Flood Advisories in affect from the Madison area.
Portions of Sauk County has already received 2-3 inches of rainfall,
so may need to issue a Flash Flood Warning depending on what
areas these upstream storms affect.

Will continue small chances for convection redeveloping across
mainly southern CWA later today and then again later tonight. Weaker
low to mid-level warm air advection continues across parts of
southern Wi north of the outflow boundary weak front that will be
settling southward across northern IL.  Clouds will stick around
this morning but then gradually thin and clear but southern areas
may not see the clearing until late in the day.

LONG TERM...

Friday through Saturday... Forecast confidence is High.

Heavy rainfall possible this period. Southern WI is in a prime
area for showers and storms over a fairly long period of time late
this week. There will be zonal flow aloft with a few
ripples/shortwaves, the right entrance region of the upper jet
tracking over central WI, warm air advection, and moisture
transport on the nose of the low level jet from Friday afternoon
through Saturday morning. Precipitable water values are expected
to be around 2 inches during this time, which is around 175% of
normal. Showers with isolated thunder should be very efficient
Friday night and we will continue to monitor this period for a
flash flood potential.

There is still uncertainty about where the front, storm
evolution, and axis of heaviest precip will be, but the favorable
heavy rain set-up warrants the extra attention.

Showers and storms will be possible Fri morning with general
upward motion over the area. The higher precipitable water will
begin to spread into southern WI by the afternoon with the warm
front. This will allow for more instability and we could see a few
strong storms Fri afternoon. SPC has our area in a slight risk for
severe storms. The forecast soundings show more on a moist
adiabatic profile for the overnight hours, thus showers with
scattered/chance of thunder is in the fcst for this period with
the heavy rain potential.

We will lose the low level jet and other sources of stronger
forcing Saturday morning, but there could still be a few lingering
showers and storms with continued moisture over the area.

Saturday night looks dry as high pressure briefly passes by.

Sunday through Wednesday... Forecast confidence is medium.

A more amplified upper trough is expected to roll across Lake
Superior on Sunday. The associated surface low should move across
northern WI that drags a cold front through southern WI midday
Sunday. There could be a few showers and storms associated with
this, but moisture and instability are still questionable.

High pressure will keep us dry and relatively cool for the first
part of next week. Our next chance for storms will arrive with a
warm front Tuesday night.

AVIATION(06Z TAFS)...Numerous showers and thunderstorms will
continue to affect southern WI through the early morning.  Cigs will
be temporarily lower vcnty of storms.  MVFR or possibly lower cigs
could linger for a time this morning in moist, light flow after
showers and storms diminish.  Then clearing skies will affect
northern areas, but may have trouble clearing in the southern CWA
until late today.

MARINE...

Thunderstorms will affect the near shore waters early this morning
and then diminish or become more isolated by late morning and
afternoon.  Mainly offshore winds will turn to the north to
northeast later this morning as thunderstorm outflow and weak front
slide southward.  Winds look to remain less than 20 knots except in
the vicinity of thunderstorms.  Next chance for more widespread
thunderstorms is Friday night.

HYDROLOGY...

The time period to watch for excessive rainfall is Friday
afternoon through Saturday night. This active period of weather
has the potential for training of storms over the same areas to
bring the risk for heavy rainfall.

The recent heavy rainfall and additional rain would aggravate
ongoing flooding across far southeast Wisconsin and create
flooding issues elsewhere, especially in urban areas. Once more
confidence is gained with timing of these rounds of storms,
expected rainfall amounts will become more clear. Keep up with the
latest forecasts into this weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...SPM
Today/Tonight and Aviation/Marine...MBK
Friday THROUGH Wednesday...Cronce
Hazardous weather outlook, Jul 20, 3:29 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
329 AM CDT Thu Jul 20 2017

WIZ046-047-051-052-056>060-062>072-210830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
329 AM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will track across southern Wisconsin
through the early morning hours. Heavy rain is expected with these
storms. A few storms could produce gusty winds and hail.

There is a slight chance of showers and thunderstorms mainly south
of I-94 the rest of the day and again late tonight.

Heat index values in the middle to upper 90s are forecast across
far southern Wisconsin today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will become likely by Friday afternoon and
overspread all of southern Wisconsin Friday night before tapering
off Saturday. Repeated rounds of storms over the same area may
produce heavy rain that would affect the already high rivers.
Gusty winds and hail are possible at times. There is a slight
risk for severe storms during this period.

Heat index values in the middle 90s are forecast across mainly
southern and western portions of the area Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

LMZ643>646-210830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
329 AM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will track across the area through the
early morning hours. A few storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will become likely by Friday afternoon and
overspread all of southern Wisconsin Friday night before tapering
off Saturday. Gusty winds and hail are possible at times. There
is a slight risk for severe storms during this period.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Jul 20, 8:29 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
829 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SSW MOUNT HOREB       42.99N 89.74W
07/20/2017  M3.23 INCH       DANE               WI   CO-OP OBSERVER

&&
Local storm report, Jul 20, 8:30 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       4 SW SOUTH WAYNE        42.53N 89.94W
07/20/2017  M3.98 INCH       LAFAYETTE          WI   CO-OP OBSERVER

&&
Local storm report, Jul 20, 8:45 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     4 S SOUTH WAYNE         42.51N 89.89W
07/19/2017                   LAFAYETTE          WI   CO-OP OBSERVER

            TREES DOWN AND DAMAGE TO METAL SHED...NO
            POWER.

&&
Local storm report, Jul 20, 9:05 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 SW CLINTON            42.55N 88.87W
07/20/2017  M2.59 INCH       ROCK               WI   CO-OP OBSERVER

&&
Local storm report, Jul 20, 9:27 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSW PALMYRA           42.87N 88.60W
07/20/2017  M1.18 INCH       JEFFERSON          WI   TRAINED SPOTTER

&&

SDAVIS
Local storm report, Jul 20, 9:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MAZOMANIE               43.17N 89.79W
07/20/2017  M5.50 INCH       DANE               WI   PUBLIC

&&

SDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:01 PM CDTTornado WarningMKXIowa, Sauk29 min
Jul 19, 7:10 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock80 min
Jul 19, 7:24 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk81 min
Jul 19, 7:34 PM CDTSpecial Weather StatementMKXGreen Lake, Marquette26 min
Jul 19, 7:48 PM CDTTornado WarningMKXDane, Green, Rock42 min
Jul 19, 7:53 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth67 min
Jul 19, 8:28 PM CDTSpecial Marine WarningMKX2 hr
Jul 19, 8:29 PM CDTSpecial Weather StatementMKXDodge, Fond du Lac, Green Lake, Washington31 min
Jul 19, 8:37 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth26 min
Jul 19, 8:40 PM CDTSpecial Weather StatementMKXMilwaukee, Waukesha2 hr
Jul 19, 9:02 PM CDTSpecial Weather StatementMKXKenosha58 min
Jul 19, 9:16 PM CDTSpecial Weather StatementMKXColumbia, Dane, Dodge44 min
Jul 19, 9:32 PM CDTAreal Flood AdvisoryMKXDane118 min
Jul 19, 10:03 PM CDTSpecial Marine WarningMKX87 min
Jul 19, 10:09 PM CDTSpecial Weather StatementMKXDodge, Jefferson, Kenosha, Milwaukee, Ozaukee, Racine and 5 more81 min
Jul 19, 10:28 PM CDTHigh Wind WarningMKXDane, Dodge, Green, Jefferson, Kenosha, Milwaukee and 6 more2 hr
Jul 19, 10:35 PM CDTSpecial Marine WarningMKX85 min
Jul 20, 12:26 AM CDTSpecial Weather StatementMKXColumbia, Sauk94 min
Jul 20, 12:33 AM CDTAreal Flood AdvisoryMKXSauk6 hr
Jul 20, 1:20 AM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 20, 1:50 AM CDTSpecial Weather StatementMKXSauk55 min
Jul 20, 2:26 AM CDTAreal Flood AdvisoryMKXDane, Iowa, Sauk3 hr
Jul 20, 3:12 AM CDTAreal Flood AdvisoryMKXGreen, Lafayette3 hr
Jul 20, 3:42 AM CDTSpecial Weather StatementMKXIowa78 min
Jul 20, 5:07 AM CDTSpecial Weather StatementMKXGreen, Lafayette38 min
Jul 20, 6:08 AM CDTSpecial Weather StatementMKXKenosha, Walworth52 min
Jul 20, 7:03 AM CDTRiver Flood WarningMKXSauk7 days
Jul 20, 7:03 AM CDTRiver Flood WarningMKXSauk4 days
Jul 20, 7:03 AM CDTRiver Flood WarningMKXSauk9 days
Jul 20, 9:54 AM CDTRiver Flood WarningMKXRock3 days
Jul 20, 10:04 AM CDTRiver Flood WarningMKXLafayette34 hr
Jul 20, 10:04 AM CDTRiver Flood WarningMKXGreen13 days
Jul 20, 10:04 AM CDTRiver Flood WarningMKXLafayette4 days
Jul 20, 1:30 PM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 9 more41 hr
Jul 20, 5:41 PM CDTRiver Flood WarningMKXGreen, Rock8 days

Nearby

River Flood Watches in Wisconsin, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.